Minnesota, 2023

Flooding in Minnesota, April 14 to 17, 2023

April 14 to 17, 2023 · NWS ABR · 2 events in 2 counties and zones

During early April, an unprecedented snow depth of 15 to 20 inches was recorded. However, a few weeks later, warmer temperatures triggered a rapid snowmelt that occurred over a span of four to five days in mid-April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

During early April, an unprecedented snow depth of 15 to 20 inches was recorded. However, a few weeks later, warmer temperatures triggered a rapid snowmelt that occurred over a span of four to five days in mid-April. This quick thaw led to extensive overland flooding in Traverse and Big Stone Counties, resulting in severe impacts to public and personal infrastructure. To protect their properties, residents took proactive measures by initiating sandbagging operations. Unfortunately, the floodwaters caused the sewer system in the city of Dumont to be overwhelmed, resulting in water backing up into streets and basements. Additionally, numerous county and township roads, as well as widespread agricultural lands, were inundated due to the snowmelt. The floodwaters gradually receded during the evening hours of April 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 13, 8:21 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 13, 8:21 PM CST, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
921 PM CDT Thu Apr 13 2023

.UPDATE...
Issued at 911 PM CDT Thu Apr 13 2023

Got a band of showers, with a few embedded thunderstorms, rumbling
northward through the region. Thunder is not a surprise, despite
the lack of CAPE. Everything's elevated in nature, living in a
layer of the atmosphere starting at around 725hpa on up. It's the
lapse rates (9.2C/km between 700-500hpa), per the 00Z KABR
sounding, promoting the lightning. Well, that and the
precipitation's relative position to the 100knot speed max aloft
in the jet stream. This corridor of scattered showers extends all
the way back into the Nebraska panhandle and northeast Colorado,
heading north-northeast. So, expect the light precipitation to
continue for quite a while here into the overnight hours before
subsiding in the morning.

The forecast database appears to be covering all the bases fairly
well. No changes planned at this time.

Hydrologic concerns persist. Some areas have already seen
significant flooding, both in towns (street flooding) and out over
county/township roads, as well as what has been happening along
rivers, streams and creeks up on the Prairie Coteau (Big Sioux
River basin) and over along the border of Minnesota and South
Dakota. Have a plan to prevent or mitigate, if possible, flooding
where you live!

UPDATE Issued at 637 PM CDT Thu Apr 13 2023

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 223 PM CDT Thu Apr 13 2023

A slowly progressive upper flow pattern is expected to continue
over the CONUS during the period. We start off with a nearly
stationary sfc front meandering over the forecast. This front will
be the focus for showers through Friday night as energy aloft moves
through in southwest flow aloft. The first main wave will slide
across the area tonight, with an expansion of showers/tstorms
expected at that time, mostly on the cold side of the front. 24hr
probs for a half inch QPF remain low through Friday and thus am not
too concerned about the amount of rain that's expected, especially
from a coverage standpoint. For Friday night the main front slips
into western MN. Increasing capes, higher LLM and an approaching
upper trof indicate a better chance for heavier rain Friday night
from southeast SD northeast across western MN. The heftier amounts
should remain mostly east of the ABR CWA.

For Saturday and Sunday an upper low passes off to the south of the
forecast area, but could affect a few showers over eastern SD on
Saturday. An upper ridge then builds into the region for the first
half of next week, with mostly dry conditions, and warming
temperatures anticipated.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 637 PM CDT Thu Apr 13 2023

Terminals KABR,KATY,KPIR,KMBG

Guidance suggests KPIR, KMBG and KABR transition from VFR to MVFR
conditions tonight by 06Z, with KATY likely into sub-VFR
conditions by 12Z Friday. Scattered showers, and a few
thunderstorms that are developing/moving north from Nebraska into
the Missouri River valley will also visit terminals off and on
throughout the TAF valid period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
DISCUSSION...TDK
AVIATION...Dorn
Hazardous weather outlook, Apr 13, 2:03 AM CST, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
303 AM CDT Thu Apr 13 2023

SDZ003>006-009-010-015>018-033>037-045-048-051-140815-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
303 AM CDT Thu Apr 13 2023 /203 AM MDT Thu Apr 13 2023/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-019>023-140815-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
303 AM CDT Thu Apr 13 2023

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Flooding is occurring along the Big Sioux, Little Minnesota and
Whetstone River Basins. Localized overland flooding is also occurring
throughout the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Traverse

When
April 14, 12:00 AM CST to April 17, 11:59 PM CST
Where
Traverse County, 6.24 mi N of Rolsberg to 1.6 mi E of Tintah
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.010, -96.560

Flood, Big Stone

When
April 14, 12:00 AM CST to April 17, 11:59 PM CST
Where
Big Stone County, 3.93 mi W of Beardsley to 5.41 mi E of Johnson
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.580, -96.800

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093977, 1097640.